What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at May 18, 1:13 PM EST, 4 hours 28 minutes earlier.
Area forecast discussion, May 18, 1:13 PM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Miami FL
213 PM EDT Sat May 18 2024
...New LONG TERM...
.SHORT TERM...
(Rest of today through Sunday)
Issued at 114 PM EDT Sat May 18 2024
A hot and humid day is on tap across much of South Florida as a mid-
level ridge continues to slide across the area, being pushed along
by a shortwave moving along the northern Gulf states. The ridge will
continue to keep conditions mostly dry, however, scattered shower
and thunderstorm activity will be possible for coastal locations,
primarily on the Atlantic side as the sea breeze boundary pushes
inland in the afternoon and early evening hours. Steep low-level
lapse rates and enhanced shear along the sea breeze could support
stronger storms capable of producing damaging wind gusts and small
hail, although is viewed as unlikely.
With south-southwest flow and warming air mass from the overhead
ridge, high temperatures today will peak in the mid to upper 90s
across much of South Florida, with heat index values up to 110
possible. Heat Advisories have been issued for all counties due to
the hazardous conditions. Anyone sensitive to heat should plan to
avoid extended time outside, and if you are required to be outside,
take cooling breaks and stay hydrated.
On Sunday, the aforementioned shortwave and associated frontal
boundary will slowly spread over the Florida Peninsula, kicking the
ridge offshore into the Atlantic. This will lead to greater
instability and better chances for showers and thunderstorms across
the area, especially during the afternoon and evening hours when the
sea breeze develops. The extra instability assisted by the
shortwave along with the trough ushering in cooler temps aloft (-8
to -10 deg C) could enhance severe thunderstorm potential. Strong
to damaging wind gusts due to storm strength or downbursts plus
small to large hail will all be possible. Conditions will be
monitored tonight for adequate assessment of the hazards with any
convective storms tomorrow. Overall, the highest chances for
showers and storms will be in northern portions of South Florida
as low level flow will be southerly. PoPs around 60-70% are
forecasted for Hendry, Glades, Palm Beach and Broward counties
with mostly 40-50% PoPs elsewhere further south. Additionally,
even with the increased cloud cover and a slightly cooler air mass
compared to Saturday, heat will yet again be a concern as south-
southwest flow persists over South Florida for much of the day
ahead of the frontal boundary. High temperatures will be in the
low to mid-90s, with heat index values ranging from 103-108. Heat
advisories may be needed yet again for certain areas.
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 213 PM EDT Sat May 18 2024
The upper level trough will slowly move eastward across the area in
the early to mid week time frame. Several impulses will move across
the area which will keep elevated chances for showers and
thunderstorms in the forecast each day, with PoPs peaking during the
afternoon and early evening hours each day. The trough will finally
start to make some progress late in the week pulling away from FL
which will reduce rain/storm chances overall, however widely
scattered diurnal sea-breeze driven storms will still be possible
through Friday.
Temperatures will remain above normal next week, however a more
easterly flow will provide a bit of relief for the east coast metro.
Still looking at highs each day in the upper 80s to lower 90s across
the east coast metro and low to mid 90s for the Interior and SW FL.
Overnight lows will be closer to climatological lows ranging from
around 70 near the lake, to low/mid 70s elsewhere.
&&
.AVIATION...
(18Z TAFS)
Issued at 114 PM EDT Sat May 18 2024
Generally VFR conditions will prevail through the period.
Restrictions due to scattered thunderstorms will be possible this
afternoon over the east coast terminals between 18 to 00Z. SE
winds are expected on the east coast for the afternoon sustained
10-15kts with gusts to 20kts while winds will become SW at KAPF.
Winds become variable overnight for a while but then increase out
of the SW late in the night as a disturbance approaches the
general vicinity. In addition, the disturbance could spark some
local shower development in the late night and early morning
tomorrow, thus VCSH has been introduced in the morning after 08Z.
&&
.MARINE...
Issued at 114 PM EDT Sat May 18 2024
Mainly benign conditions over the weekend with light to moderate
southwesterly to southerly flow. There will be scattered showers and
thunderstorms this weekend, mainly over the Atlantic waters, which
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 81 93 77 91 / 20 70 40 70
West Kendall 78 95 74 93 / 10 60 40 60
Opa-Locka 80 95 76 92 / 20 70 40 70
Homestead 80 94 77 91 / 20 50 50 60
Fort Lauderdale 80 91 76 89 / 20 70 50 70
N Ft Lauderdale 79 93 75 90 / 20 70 50 70
Pembroke Pines 80 95 77 93 / 20 70 40 70
West Palm Beach 76 92 73 89 / 20 70 50 70
Boca Raton 78 93 74 90 / 30 70 50 70
Naples 79 91 77 89 / 20 50 40 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 8 PM EDT this evening for FLZ063-066>075-168-
172>174.
AM...None.
GM...None.
&&
SHORT TERM...Redman
LONG TERM....CMF
AVIATION...RedmanHazardous weather outlook, May 18, 2:11 PM EST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
311 PM EDT Sat May 18 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
191915-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
311 PM EDT Sat May 18 2024
...Hot and Humid Conditions Through the Weekend...
...Isolated Strong to Severe Thunderstorms Possible Today...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...This afternoon and tonight.
Excessive Heat: Heat indices of 105 to 113 degrees are forecast
across most of the area this afternoon.
Thunderstorms: Isolated-scattered thunderstorms are possible late this
afternoon and evening, primarily near the East Coast metro. A few
storms may be strong to severe and would be capable of producing
damaging winds, large hail, frequent lightning, and heavy rain. A
tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Heat indices of 103 to 107 degrees will be possible on Sunday,
before finally beginning to drop to around 100 next week.
Strong to severe thunderstorms are possible on Sunday, especially
across the east coast metro. Large hail and damaging wind gusts will
be the primary threats. Additional thunderstorms are possible each
day next week, with the highest chances during the afternoon and
early evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 18, 3:49 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Miami FL
449 PM EDT Sat May 18 2024
FLZ067-068-168-182115-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
449 PM EDT Sat May 18 2024
...A strong thunderstorm will impact portions of east central Palm
Beach County through 515 PM EDT...
At 449 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over Schall
Circle, or over West Palm Beach, moving east at 15 mph.
HAZARD...Funnel clouds, winds in excess of 40 mph, and pea size
hail.
SOURCE...Radar indicated.
IMPACT...Funnel clouds occasionally touch down and produce tornadoes
or waterspouts. Gusty winds could knock down tree limbs and
blow around unsecured objects.
Locations impacted include...
West Palm Beach, Wellington, Palm Beach Gardens, Lake Worth, Riviera
Beach, Palm Beach, Juno Beach, Greenacres, Royal Palm Beach, Palm
Springs, North Palm Beach, Lake Park, Haverhill, Cloud Lake, Palm
Beach International Airport, Port Of Palm Beach, Golden Lakes, Gun
Club Estates, Schall Circle, and Royal Palm Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2663 8004 2669 8005 2663 8005 2662 8004
2662 8012 2661 8020 2678 8023 2688 8005
2680 8004 2682 8004 2680 8003 2670 8005
2672 8003
TIME...MOT...LOC 2049Z 248DEG 12KT 2672 8012
FUNNEL CLOUD...POSSIBLE
LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SBSpecial weather statement, May 18, 4:40 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Miami FL
540 PM EDT Sat May 18 2024
FLZ067-068-182215-
Inland Palm Beach County FL-Metro Palm Beach County FL-
540 PM EDT Sat May 18 2024
...A strong thunderstorm will impact portions of east central Palm
Beach County through 615 PM EDT...
At 540 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm 9 miles northwest of Loxahatchee NWR, or 13
miles west of Wellington, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Palm Beach, Wellington, Greenacres, Royal Palm Beach,
Loxahatchee Groves, Lion Country Safari Park, Golden Lakes,
Loxahatchee NWR, Village Of Golf, The Acreage, Aberdeen, Aberdeen
Golf Course, and Florida Gardens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Excessive cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2651 8053 2664 8057 2679 8019 2651 8012
TIME...MOT...LOC 2140Z 252DEG 24KT 2658 8047
LIGHTNING...EXCESSIVE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
SBSpecial weather statement, May 18, 5:29 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
629 PM EDT Sat May 18 2024
FLZ067-068-071-072-168-172-182300-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
629 PM EDT Sat May 18 2024
...A strong thunderstorm will impact portions of northern Broward and
southeastern Palm Beach Counties through 700 PM EDT...
At 628 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Margate, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Boca Raton, Deerfield
Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
Coconut Creek, Oakland Park, North Lauderdale, Parkland, Hillsboro
Beach, Sea Ranch Lakes, Mission Bay, Boca Pointe, Boca Del Mar,
Hamptons At Boca Raton, and Godfrey Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2632 8008 2628 8008 2621 8009 2618 8010
2619 8010 2619 8012 2623 8030 2641 8025
2636 8007
TIME...MOT...LOC 2228Z 212DEG 7KT 2624 8020
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Fisher